viral load increase after full blown AIDS 10 yrs ago
I was diagnosed with Pneumocystis (PCP?) 10 years ago. My initial viral load was 489,000 and tcells were at 60. I started on HAART, but my meds have been changed about four or five times since then. My viral load has been undetectable for 9 years. Since I lost my insurance, I get treated at the Orange County Health Dept. in Orlando. I've been on Truvada, Norvir and Lexiva for about 3 years. I have missed quite a few doses from a day or three for various reasons, my fault, mainly. I'm in the ADAP program, but there is a lot of red tape and they won't give me meds somethimes because of lack of proper paperwork. I was off meds for about a week because of that about two months ago. I'm now back on them. Two blood tests ago, my viral load was 26, which I know is just a blip. But the next blood test showed a viral load of 626. That was about two months ago. I have had one blood test just about 10 days ago, but will not know the results until one week from today, when I have a Dr.s appt. I discovered on my own the last viral load of 626 without the dr. ever even mentioning it.
For over two weeks now, I've been really sick with some kind of bronchial infection. Coughed up pink sputum this morning, but not since then. Since I couldn't get an earlier appt. with my "real" dr., I went to a Centracare facility (clinic) and paid. I was prescribed the max dosage (500 mg) of Azythromycin for five days, which ended yesterday. Now I'm worse than before. Awful headaches and pain all over my body every day, red throat and some inlarged lymph nodes. Hurts to swallow and I have a bad earache on one side. The lymph nodes in my back, just above my hip bone, are quite enlarged and I can feel it. I still can't get my dr's appointment any sooner so I have another week to wait. Frankly, I'm really scared. I'm vascillating between thinking it's no big deal to thinking this is the beginning of the end. I don't have any significant fever. Do you think I should just wait a week for my dr appt? Going to an emergency room would be a nightmare and I can't afford it. I don't really think the Health Dept. is taking me very seriously. Am I overreacting? Please try to answer soon, and if whoever answers this (however well-intended, thank you) please don't just speculate. I'm a 57 yo male. thank you so much for any feedback!
Well, I've only just found your thread, so I'm guessing you've already resolved your problem as you'll have gone to the clinic since you submitted your question but I'll continue with the hope it helps a little.
A few weeks ago I started getting headaches whilst on Truvada and Raltegravir, they're the only antiretrovirals I've ever taken until a few weeks ago and I've been on them for 3 years with an undetable VL since I was diagnosed in 2009. The headaches were so similar to what I'd experienced during seroconversion, so after a routine test when my VL came through as detectable at 240, I thought it must be my body reacting against the HIV but my HIV specialist said that although it was more than a 'blip' he didn't think it would be high enough for the body to be reacting. The headaches became worse and worse I got dizziness, nausea and tinnitus and a few weeks later they changed my Ralt to Dazinavir, I'm now getting headaches from this too but they're not as sharp as the ones I was getting on Raltegravir.
It's really difficult to say what might be causing your symptoms... it could be that you are getting some kind of side effects from the drugs you're on (mine suddenly developed with no explantion after 3 yrs - apparently that can happen), it seems, it's unlikely it could be that your body is reacting to the HIV although tiredness, fever, headaches, cough, enlarged lymph nodes are all symptoms of how the body fights HIV, it's also the way it fights a miriad of illness, which leads us on to the most obvious possibility, which is that you could just have another illness like flu for example. You don't say if before being given the antibiotic, you were actually diagnosed with anything specific? Most sore throats are viruses, a throat infection (curable by antibiotics) is rare.
Whatever your symptoms are due to, it is NOT "the beginning of the end". I do not think that you have an opportunistic illness if your CD4s are quite high (you don't mention what these are now but if you've been undetectable before this episode for quite a few years, chances are you have quite a comfortable count). There are lots of options for antiretrovirals even though you've been through a few and even if you've become resistant to the 3 you're on now. They can do a resistance test only when your VL is detectable so you could have this now. The test by default checks for resistance for the complete range of drugs not just the ones you're on but it can take a couple of weeks for the results to come through.
In my case they've done a resistance test and I'm still waiting for the results and once my VL is undetectable again, it's much safer to change meds. They've told me once this is back down to undetectable, they will try and find a drug I react to less.
I hope I've helped rather than made you worry more. Trust in your docs, they do know what they're doing, even though sometimes it doesn't seem like they do!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.